side effect of warfarin?

I though I had recovered from my tummy upset at the weekend. but not convinced its a bug. On Tuesday last week they upped my warfarin to 6mgms daily and took my 1st dose it was that night the tummy upset started. I sat for most of the week on the toilet. I was not sick, My appetite disappeared and keeping my fluids up with water I took a dry biscuit to take my pills. I managed scrambled egg on toast on Sunday and today I went to clinic for my bloods (still waiting results) told to keep taking 6mgms until results come in. Tonight I am back on the loo.

I have lost 1/2 stone in weight.

COULD IT BE THE WARFARIN and has anyone else reacted like this.

14 Replies

oldestnewest
  • I don't think it is the Warfarin- I have 6mg one day and 5mg the next- never had any sickness or other effects from it- Do you think it might be a bug because of the hot weather?

  • thank you

  • No, I've certainly not had a stomach upset taking warfarin. It almost sounds as though you have food poisoning (that can last for a week or more and I speak from experience). I would ring your surgery tomorrow and ask if you can speak to your GP . He should know whether this medication can cause your problem.

    I hope someone else on here can respond to you if they have had the same.

    Wishing you well again.

    Jean

  • thank you

  • Did you mention to anyone at clinic? I've not had a reaction like this. I am however on Omeprozole (PPI to protect stomach lining as was on Ibuprofen long term) which I've continued to take for the last 12 months. I have heard of people having bad digestive reactions and in some cases they will switch your warfarin to something else.

  • Since starting warfarin I have been getting a sharp fleeting pain in right upper abdomen, only last seconds but is sharp and feels unusual.I mention it every time I have my blood taken. Nurse says it is a co-incidence, Dr. had a poke around and didn't really say anything so am no wiser.I don't like it though and am not sure about it being a co-incidence. My tummy has felt more upset ie going to toilet rather a lot more but I put that down to having a bit more linseed with my breakfast cereal but it has carried on. Thinking about it seems to be since Warfarin has been increased but possibly nothing to do with that, it's the strange pain that bothers me most. I also feel as if my bones ache especially in the night, shin bones hip bones which is new for me. Maybe some of us don't tolerate it well. Looked on info sheet on warfarin but can't find anything about tummy problems but who knows? Hope you start to settle down but don't let it go on for too long without saying something to G.P.

  • Cat55, Warfarin depletes or blocks the body from using Vitamin K, which is one of the most important vitamins for bone health...both strength and density. It's the K2 which addresses bone health (in the form of Menaquinone-7) and works synergistically with D3. It's also important for heart & vascular health. This is one of the main reasons i won't take warfarin - something that blocks the very necessary nutrients for good health.

    Maybe you can inquire about the newer anti-coagulants that utilise a different method on anticoagulation.

    Also, when i have been on heparin, i have had those very strange stabbing pains in the abdomen. They are not related in any way where i have injected, but always go away when i stop using the heparin and return if i resume. They are different than anything i have ever experienced and for some unexplainable reason i believe are related to artificial blood thinning mechanisms.

  • I'm not sure you are right there in what you say. Warfarin works in the liver to block or slow the production of thrombins which go to make the clots. Vitamin K works AGAINST warfarin and reduces its efficacy hence not binging on foods rich in vitamin K. One of the reasons that they stopped using warfarin as rat poison years ago is that it was given soaked into grain which was rich in vitamin K and therefore counteracted the effect.

    Sorry.

    Bob

  • Bob, warfarin blocks the way the body uses Vitamin K, a necessary vitamin for our health. There are 3 components to Vitamin K - one of them aids in the formation of clots. But when warfarin blocks Vitamin K it blocks all the good attributes of vitamin K as well, which is why i won't take it...such as bone health, and other heart and cardiovascular health. Yes, taking Vitamin K works against warfarin because warfarin blocks the body from using it. ..Maybe you didn't know that it is Vitamin K that works the liver to produce the thrombins. Or maybe you misunderstood my comment as basically you confirmed what I said.

    To help a little to understand how warfarin works here's a suggested website:

    The formation of a clot in the body is a complex process that involves multiple substances called clotting factors. Warfarin decreases the body's ability to form blood clots by blocking the formation of vitamin K–dependent clotting factors. Vitamin K is needed to make clotting factors and prevent bleeding.

    A Patient's Guide to Taking Coumadin/Warfarin - Circulation

    circ.ahajournals.org/content/119/8/e220.full

  • Hi, this is all interesting stuff, does this mean that we are more susceptible to osteoporosis? I already feel as if I am shrinking or husband getting taller! It is interesting about the strange pain.I can't describe it but it is a weird feeling. I do get a bit cross when every time I mention it nobody really takes any notice. It started within about 4 days of starting Warfarin and I am still getting it. Will mention it again tomorrow. Will also look at the patients guide to taking Warfarin.Still not really happy taking it but will persevere a bit longer. Might change when antidote available for NOAC s. This site is so good always someone around to give advice and information.

  • waiting to speak to them when they ring through my INR. thanks for your thoughts

  • It has the opposite effect on me, warfarin, I'm afraid. At one point I thought I was going to have to use explosives, I was so bunged up. I wouldn't be surprised if it was a tummy bug of some sort, I hope you get better soon :)

  • I had exactly the same reaction as you when first given Warfarin. For about a month I was only able to leave the house if I took a dose of Immodium. Eventually it was recognised that the Warfarin was the cause and I was changed onto Dabigatran. The problem disappeared. You do not have to tolerate such an unpleasant and distressing side effect when there is an alternative, so good luck with getting things sorted out.

  • thanks for your support 1 stone in weight gone now. unfortunately unable to take the likes of immodium as bowel cancer surg in the last few years has made it problematic. I am sure we will sort it soon. I am off the warfarin since wed. to get it out of my sys tem then to clinic on Monday. see what they say.

You may also like...